Skip to main content

Excluding a Ladder

Abstract

A ladder is a 2 × k grid graph. When does a graph class \({\cal C}\) exclude some ladder as a minor? We show that this is the case if and only if all graphs G in \({\cal C}\) admit a proper vertex coloring with a bounded number of colors such that for every 2-connected subgraph H of G, there is a color that appears exactly once in H. This type of vertex coloring is a relaxation of the notion of centered coloring, where for every connected subgraph H of G, there must be a color that appears exactly once in H. The minimum number of colors in a centered coloring of G is the treedepth of G, and it is known that classes of graphs with bounded treedepth are exactly those that exclude a fixed path as a subgraph, or equivalently, as a minor. In this sense, the structure of graphs excluding a fixed ladder as a minor resembles the structure of graphs without long paths. Another similarity is as follows: It is an easy observation that every connected graph with two vertex-disjoint paths of length k has a path of length k+1. We show that every 3-connected graph which contains as a minor a union of sufficiently many vertex-disjoint copies of a 2×k grid has a 2×(k+1) grid minor.

Our structural results have applications to poset dimension. We show that posets whose cover graphs exclude a fixed ladder as a minor have bounded dimension. This is a new step towards the goal of understanding which graphs are unavoidable as minors in cover graphs of posets with large dimension.

This is a preview of subscription content, access via your institution.

References

  1. K. Ando, H. Enomoto and A. Saito: Contractible edges in 3-connected graphs, Journal of Combinatorial Theory, Series B 42 (1987), 87–93.

    MathSciNet  Article  Google Scholar 

  2. R. Diestel: Graph Theory, Springer Publishing Company, Incorporated, 5th edition, 2017.

  3. P. Erdős and G. Szekeres: A combinatorial problem in geometry, Compositio Math. 2 (1935), 463–470.

    MathSciNet  MATH  Google Scholar 

  4. M. Gorsky and M. T. Seweryn: Posets with k-outerplanar cover graphs have bounded dimension, arXiv:2103.15920.

  5. R. Halin: Untersuchengen über minimale n-fach zusammenhängende graphen, Mathematische Annalen 182 (1969), 175–188.

    MathSciNet  Article  Google Scholar 

  6. R. Halin: Zur theorie der n-fach zusammenhägenden graphen, Abh. Math. Sem. Univ. Hamburg 33 (1969), 133–164.

    MathSciNet  Article  Google Scholar 

  7. D. M. Howard, N. Streib, W. T. Trotter, B. Walczak and R. Wang: Dimension of posets with planar cover graphs excluding two long incomparable chains, Journal of Combinatorial Theory, Series A 164 (2019), 1–23.

    MathSciNet  Article  Google Scholar 

  8. G. Joret, P. Micek, P. O. de Mendez and V. Wiechert: Nowhere dense graph classes and dimension, Combinatorica 39 (2019), 1055–1079.

    MathSciNet  Article  Google Scholar 

  9. G. Joret, P. Micek, K. G. Milans, W. T. Trotter, B. Walczak and R. Wang: Tree-width and dimension, Combinatorica 36 (2016), 431–450.

    MathSciNet  Article  Google Scholar 

  10. G. Joret, P. Micek, W. T. Trotter, R. Wang and V. Wiechert: On the dimension of posets with cover graphs of treewidth 2, Order 34 (2017), 185–234.

    MathSciNet  Article  Google Scholar 

  11. G. Joret, P. Micek and V. Wiechert: Planar posets have dimension at most linear in their height, SIAM J. Discrete Math. 31 (2018), 2754–2790.

    MathSciNet  Article  Google Scholar 

  12. G. Joret, P. Micek and V. Wiechert: Sparsity and dimension, Combinatorica 38 (2018), 1129–1148.

    MathSciNet  Article  Google Scholar 

  13. D. Kelly: On the dimension of partially ordered sets, Discrete Mathematics 35 (1981), 135–156.

    MathSciNet  Article  Google Scholar 

  14. J. Kozik, P. Micek and W. T. Trotter: Dimension is polynomial in height for posets with planar cover graphs, arXiv:1907.00380.

  15. P. Micek and V. Wiechert: Topological minors of cover graphs and dimension, Journal of Graph Theory 86 (2017), 295–314.

    MathSciNet  Article  Google Scholar 

  16. J. Nešetřil P. O. de Mendez: Sparsity, volume 28 of Algorithms and Combinatorics, Graphs, structures, and algorithms, Springer, Heidelberg, 2012.

    Google Scholar 

  17. N. Robertson and P. D. Seymour: Graph minors. V. Excluding a planar graph, Journal of Combinatorial Theory, Series B 41 (1986), 92–114.

    MathSciNet  Article  Google Scholar 

  18. M. T. Seweryn: Improved bound for the dimension of posets of treewidth two, Discrete Mathematics, 343(1):111605, 2020.

    MathSciNet  Article  Google Scholar 

  19. N. Streib and W. T. Trotter: Dimension and height for posets with planar cover graphs, European J. Combin. 35 (2014), 474–489.

    MathSciNet  Article  Google Scholar 

  20. W. T. Trotter, B. Walczak and R. Wang: Dimension and cut vertices: an application of Ramsey theory, in: Connections in Discrete Mathematics, 187–199, Cambridge Univ. Press, Cambridge, 2018.

    Chapter  Google Scholar 

  21. B. Walczak: Minors and dimension, J. Combin. Theory Ser. B 122 (2017), 668–689.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

We are much grateful to the three anonymous referees for their careful reading and very helpful comments.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Michał T. Seweryn.

Additional information

T. Huynh is supported by the Australian Research Council. G. Joret is supported by an ARC grant from the Wallonia-Brussels Federation of Belgium. P. Micek was partially supported by the National Science Center of Poland under grant no. 2015/18/E/ST6/00299. M. T. Seweryn was partially supported by Kartezjusz program WND-POWR.03.02.00-00-I001/16-01 funded by The National Center for Research and Development of Poland.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Huynh, T., Joret, G., Micek, P. et al. Excluding a Ladder. Combinatorica 42, 405–432 (2022). https://doi.org/10.1007/s00493-021-4592-8

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00493-021-4592-8

Mathematics Subject Classification (2010)

  • 05C83
  • 06A07